Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Midland/Odessa, TX

July 13, 2008Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 13, 2008, 12:29 AM CDT for Winkler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 12:29 AM CDT (05:29 UTC)
Expired
Jul 13, 2008, 3:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 130529
FFWMAF
TXC495-130830-
/O.NEW.KMAF.FF.W.0028.080713T0529Z-080713T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 AM CDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS...

* UNTIL 330 AM CDT

* AT 1221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A CLUSTER OF SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAINFALL 
  ACROSS MUCH OF WINKLER COUNTY. THIS ACTIVITY IS CAPABLE OF PRODUCING 
  FLASH FLOODING OF STREETS AND OTHER LOW LYING AREAS. MOTORISTS SHOULD 
  AVOID WATER COVERED ROADWAYS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  WINK...
  THE WINKLER COUNTY SANDHILLS...
  AND KERMIT...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3199 10333 3200 10280 3166 10281 3167 10334

$$
1 follow-up statement
000 
WGUS74 KMAF 130707
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 AM CDT SUN JUL 13 2008

TXC495-130830-
/O.CON.KMAF.FF.W.0028.000000T0000Z-080713T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINKLER-
207 AM CDT SUN JUL 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
WINKLER COUNTY...

AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD INDICATED
RAINFALL DECREASING IN INTENSITY ACROSS THE COUNTY...HOWEVER FLASH 
FLOODING IS LIKELY CONTINUING ACROSS RURAL PORTIONS OF THE COUNTY. 
RADAR ESTIMATED RAINFALL TOTALS INDICATE THAT UP TO 3 INCHES
HAVE FALLEN ACROSS AREAS ALONG AND SOUTH OF TEXAS STATE HIGHWAY 
302. USE CAUTION WHILE DRIVING AS MANY ROADS MAY STILL BE UNDER 
WATER.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE WINKLER
COUNTY SANDHILLS AND KERMIT

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

LAT...LON 3199 10333 3200 10280 3166 10281 3167 10334

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 12:23 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 13, 12:23 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1223 AM CDT SUN JUL 13 2008

.AVIATION...
A COLD FRONT HAS PUSHED THROUGH MUCH OF THE AREA WITH FST AS THE
ONLY LOCATION LEFT TO HAVE A WIND SHIFT WHICH IS EXPECTED VERY
SHORTLY. A LINE OF SLOW MOVING THUNDERSTORMS CONTINUE TO AFFECT
MOST TERMINALS. THIS ACTIVITY IS EXPECTED TO PERSIST FOR AT LEAST
A FEW MORE HOURS. FST AND HOB LOOK TO STAY IN THE CLEAR THROUGH
THE REST OF THE NIGHT. VIS HAVE GENERALLY DROP TO LESS THAN 2SM AS
STORMS PASS DIRECTLY OVER SITES. THUS...INTERMITTENT IFR
CONDITIONS ARE POSSIBLE BUT VFR WILL BE DOMINANT THROUGH THE
PERIOD. NORTHEAST WINDS WILL INCREASE DURING THE DAY BUT SHOULDN/T
GUST MUCH HIGHER THAN 20 KTS. ANOTHER ROUND OF THUNDERSTORMS WILL
BE POSSIBLE AGAIN THIS AFTERNOON AND SIMILAR CONDITIONS TO TONIGHT
IS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SAT JUL 12 2008/

DISCUSSION...
A RATHER STRONG COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS EAST
CENTRAL NEW MEXICO AND THE NORTHERN SOUTH PLAINS EARLY THIS
AFTERNOON. RADAR IMAGERY SHOWS THUNDERSTORMS INCREASING IN COVERAGE
AND INTENSITY JUST BEHIND THE FRONT. THE FRONTAL BOUNDARY SHOULD
PUSH INTO NORTHERN PORTIONS OF OUR CWA LATE THIS AFTERNOON...BEFORE
SLOWING DOWN AND BECOMING ORIENTED FROM THE DAVIS MTNS/MARFA PLATEAU
TO THE CENTRAL PERMIAN BASIN TONIGHT. MODELS ARE IN DECENT AGREEMENT
IN DEVELOPING A COMPLEX OF SHOWERS AND THUNDERSTORMS ALONG AND NORTH
OF THE BOUNDARY TONIGHT. CURRENTLY LOOKS LIKE THE BEST CHANCE OF
RAIN WILL AFFECT THE GUADALUPE MTNS...SOUTHEAST NEW MEXICO PLAINS
AND THE NORTHERN PERMIAN BASIN. HAVE GONE FOR 50-60 PCT COVERAGE
ACROSS THESE LOCATIONS...TAPERED TO LOW END CHANCE ACROSS THE LOWER
TRANS PECOS AND THE BIG BEND REGION. LOCALLY HEAVY RAINS/LOCALIZED
FLOODING WILL BE POSSIBLE...WITH FLOODING CONCERNS HIGHEST ACROSS
SOUTHEAST NEW MEXICO AND THE GUADALUPE MTNS WHERE HEAVY RAINS FELL A
FEW DAYS AGO.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
THE RIO GRANDE VALLEY OF TX SUNDAY AND MONDAY. ABUNDANT MOISTURE
WILL CONTINUE TO RIDE NORTH AND EAST AROUND THE RIDGE ACROSS THE
NORTHERN HALF OF THE FORECAST AREA BOTH DAYS. WILL CONTINUE A LOW
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL BUT FAR SOUTHEASTERN
PORTIONS OF THE CWA BOTH SUNDAY AND MONDAY. CLOUD COVER AND AREAS OF
PRECIPITATION ALONG WITH UPSLOPE FLOW SHOULD ALLOW FOR COOLER
TEMPERATURES ACROSS NORTHERN PORTIONS OF THE CWA SUNDAY. A WARMING
TREND SHOULD OCCUR MONDAY.

THE UPPER RIDGE WILL GRADUALLY BUILD WESTWARD DURING THE MIDDLE TO
LATTER HALF OF THE WEEK. THE NEW GFS MODEL RUN CONTINUES TO SHOW
ABUNDANT MID LEVEL MOISTURE REMAINING IN PLACE UNDERNEATH THE
RIDGE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE FORECAST AREA
THROUGH THE END OF THE WEEK. HAVE INCLUDED A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY ALONG AND WEST OF THE MOUNTAINS DURING THE
TUESDAY THROUGH FRIDAY TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR
NORMAL VALUES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jul 12, 2:19 PM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT SAT JUL 12 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
219 PM CDT SAT JUL 12 2008 /119 PM MDT SAT JUL 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN
CONCERNS. THE THREAT OF HEAVY RAIN WILL BE GREATEST ACROSS
SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS
AFTERNOON AND EVENING. THE HEAVY RAIN THREAT IS EXPECTED TO DROP
SOUTH INTO THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE
THIS EVENING AND TONIGHT.

IN ADDITION...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH HAIL
AND DAMAGING WINDS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN AND
SOUTHEASTERN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
REST OF THIS WEEKEND ACROSS PORTIONS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AS A COLD FRONT STALLS OVER THE AREA.
THERE WILL BE AN INCREASED CHANCE OF PRECIPITATION ACROSS
SOUTHEAST NEW MEXICO...THE NORTHWESTERN PERMIAN BASIN AND THE
DAVIS MOUNTAINS REGION. THIS COULD LEAD TO HEAVY RAIN AND
LOCALIZED FLOODING ACROSS THE ABOVE MENTIONED REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 12, 6:47 PM CDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT SAT JUL 12 2008

TXZ075-130015-
PECOS-
647 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED NEAR FORT STOCKTON AT 645
PM CDT...MOVING NORTH AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT
STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 8:23 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SAT JUL 12 2008

TXZ061-130200-
ECTOR-
823 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ECTOR COUNTY.

AT 823 PM CDT...A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS
LOCATED OVER WEST CENTRAL ECTOR COUNTY...BETWEEN NOTREES AND
GOLDSMITH...MOVING NORTH AT 17 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.  SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:01 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Jul 12, 8:15 PM CDTFlash Flood WarningMAFDawson, Martin3 hr
Jul 12, 9:11 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Jul 12, 9:48 PM CDTFlash Flood WarningMAFScurry4 hr
Jul 12, 9:57 PM CDTFlash Flood WarningMAFAndrews, Ector3 hr
Jul 12, 11:20 PM CDTAreal Flood AdvisoryMAFLoving, Ward, Winkler3 hr
Jul 13, 12:54 AM CDTAreal Flood AdvisoryMAFReeves81 min
Jul 13, 6:43 AM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.